Department of Anesthesiology

You are here

Heparin-Induced Thrombocytopenia: A Review for Cardiac Anesthesiologists and Intensivists.

TitleHeparin-Induced Thrombocytopenia: A Review for Cardiac Anesthesiologists and Intensivists.
Publication TypeJournal Article
Year of Publication2019
AuthorsIvascu NS, Fitzgerald M, Ghadimi K, Patel P, Evans AS, Goeddel LA, Shaefi S, Klick J, Johnson A, Raiten J, Horak J, Gutsche J
JournalJ Cardiothorac Vasc Anesth
Volume33
Issue2
Pagination511-520
Date Published2019 02
ISSN1532-8422
Abstract

Patients undergoing cardiovascular surgery may be exposed to heparin before surgery, during cardiopulmonary bypass (CPB), or in the immediate postoperative period. For this reason, cardiovascular surgery patients are at increased risk for heparin-induced thrombocytopenia (HIT), occurring in 1 to 3% of patients. The diagnosis of HIT can be difficult, if based solely on the development of thrombocytopenia, because cardiac surgical patients have multiple reasons to be thrombocytopenic. Several clinical scoring systems have been developed to reduce unnecessary testing and better define the pretest probability of HIT, which we will review in detail with a diagnostic algorithm. In addition, we will cover the prevention and treatment HIT.

DOI10.1053/j.jvca.2018.10.035
Alternate JournalJ. Cardiothorac. Vasc. Anesth.
PubMed ID30502310